I think I always start with how long it’s been since my last post. Also if you are the grammar police, then don’t read anymore! I’m certainly horrible at grammar and spelling, and don’t need to be told!
The last several months have been a real struggle for me. In September I started having hives and I don’t just mean a little breakout. I’m talking covered from head to toe and even down my throat. Shots and steroids were given for what we thought was an allergic reaction….but to what?! So, I went off meds and started adding one at a time—NOTHING! Who knows what the cause was. So, I go for my SimponiAria infusion in October and a couple days later…BAM covered again! Shots and steroids and NO MORE SimponiAria. This has to be the cause. Granted I do NOT want to be COVERED in hives again, but this was the LAST TNF for me! I’ve been through all that are AS approved. This did not make me happy, because I knew what was in store for me. Those that don’t have a disease with no cure, have no idea!
My rheumy knew that I would need to be on something, so she went to an older drug called Acthar. This is basically a steroid and she was hoping it would only be a temporary thing, since we all know that being on steroids long term is NOT good! We were just buying time until something new came out or she could figure out what to do next.
Along comes November and my AS Jingle Jungle 5K. You can read the last blog about it and here’s a video as well.
And with the end of November, just like the end of September and October…HIVES! More shots and steroids. And we are now fighting for Acthar!! Because every time you get a new drug, you have to fight…why? Why do we have to fight for our medication and our care??!!! Obamacare or the Affordable Care Act has totally RUINED our healthcare!!! Don’t even get me started on how this is hurting us!!! My insurance denied the Acthar and then I went into a patient assistance program. They said no as well because of errors put into the system! Basically we make too much for me to get this medication. Ummm WHAT???!!!! A VERY long fight and I finally was put on Acthar. Seriously who makes enough to pay THOUSANDS for one shot??!!! I am to inject 2 shots a week.
Then comes December….and HIVES…again…and January and HIVES again. The rheumy wants me to see an allergist, so I did. I’m not allergic to anything and he brings up vasculitis…if you don’t know this term, it’s another autoimmune disease and yes, you can have more than one. They usually like to have friends… ugh! The allergist wants to send me to the ENT. I sound horrible and it feels as if my tongue and throat are a bit swollen…just feels weird!! Off to the ENT, and with the scope up the nose and down the throat (2 times)..I have inflammation behind my vocal box. Other than that, he sees nothing else. He does want to check my thyroid because it can cause the throat problems I’m having. He also puts me on vocal silence…ummm what???!!! I like to talk, but more importantly I LOVE to sing. Thyroid checks out fine….and I’m now at the ophthalmologist and he’s checking my eyes (which aren’t doing great either) and says, yes, vasculitis causes episcleritis which I’ve been battling for a couple of years now.
Why the hives all the time….why do I sound as if I am a smoker who smokes a dozen packs a day (sorry if you’re a smoker and that offends you, quit! That’s my opinion on that). Why does it hurt to sing and the more I talk the worse I get….
The rheumy does more tests…and I’m waiting…I know she’s testing for vasculitis and who knows what else. During this time of slowly getting worse….I also know there’s a NEW DRUG, Cosentyx! It’s AS approved and I want it!! I NEED IT! See with the New Year comes all new approvals, so for the end of January until now…Acthar was taken away as well…I have to go through the entire “denial/approval” process. DUMB! So, basically since September of last year, I’ve been on a spiral downward; Appointment after appointment, increasing symptoms and pain…unbearable at times. I have hives/something…still on my fingers, at the joints and on my face. It’s itchy and my fingers/joints are painful. Yes, I’ve been to the dermatologist…she’s waiting on another FULL BLOWN breakout….great….and then she could do a biopsy to get a confirmation.
For now, my throat seems to be getting worse and my rheumy let’s me hear the dreaded words…AS can cause this as well…Yea, I know. My symptoms and pain are increasing ….and I want to know why can’t I start Cosentyx???!!! My rheumy said, she had no samples, had not been visited by a drug rep and been educated on the co-pay assistance program or the drug….and she seemed a bit peeved at my paperwork I had printed FOR HER!
So, here’s where I’ll leave you for now…I’m doing horrible if you want to know. And yes, I know I look good…don’t look sick. The one thing that gives me JOY is singing and that’s being taken away…by the devil!!! I’ve called the drug company MYSELF!! I’ve asked is there a rep in my area??!! Why yes, there is and there are DRs already prescribing the new drug. Here’s MY DRs Info...Can you send a rep? Yes we can!!! Call back in a week and we’ll give you an update.
See if you have a disease with NO CURE and only managed care…it IS YOUR FULL TIME JOB. Nobody understands what you go through, the pain you’re in, or the fatigue (it’s not “I’m tired too”…you have no idea how fatigued we are). You MUST fight for your health as well as your care. It’s up to you to inform EVERYONE, even doctors sometimes.
At times it may seem as if the disease is winning, but that means you just need to fight harder! It even means that you think about what truly is important for you to “do”…because those of us with autoimmune diseases know; we only have so many “spoons” in a day! Until you can get your disease managed, now just because I’m saying managed, that doesn’t mean remission (there’s none for AS) and it doesn’t mean you’ll be cured (there’s NO cure), it doesn’t mean you won’t feel pain (there’s always pain) it just means you can DO LIFE; you have to figure out, if I do this today, how will I feel…or can I do this today. It can get frustrating knowing that you may need to give up “things” so that you can do other “things”. But…you must remember…KEEP FIGHTING! So, I leave you a bit open here since I don’t have test results, but my next post will be a bit sooner than this one!
AS has my body, but NOT me!